Swift response by regulator to anaphylactoid response in two COVID-19 vaccinees
Saad Shakir writes:
Anaphylaxis is an allergic response by the body to external substances such as food, medicines and vaccines. The manifestations of anaphylaxis include effects on the cardiovascular, respiratory, gastrointestinal systems and the skin by way of severe rash. The blood pressure can drop, and breathing can become difficult. “Treatment is with injectable adrenalin and later with corticosteroids and other supporting measures. Anaphylaxis is well known to occur with some food substances such as peanuts. This is why people who get vaccinated are asked to stay in the place of vaccination for a while to be monitored because anaphylaxis occurs early.
However, the events that appear to have occurred after the Pfizer vaccine in two people were anaphylactoid reactions, which are allergic reactions that share some of the characteristics of anaphylaxis but are less severe. Prompt treatment was given. Both anaphylaxis and anaphylactoid and other allergic reactions are more likely to occur in people who have previous history to allergies. The ‘summary of product characteristics’ (SmPC) for the Pfizer vaccine includes a statement saying that this vaccine should not be given to people with hypersensitivity to active substances. A list of active substances was included in the SmPC but this was not specific.
It seems that the advice now has been upgraded so that people should not be vaccinated with this vaccine if they have a history of allergic reactions severe enough to require them to use an EpiPen (adrenalin) to inject when they get a severe allergic reaction. This is the correct risk minimisation action.
As with all medicines and vaccines, larger number of people are exposed to them after authorisation, this expansion will unearth adverse events which were not observed during trials. It is impressive how swift this response was to the reports of these two anaphylactoid reports. We now have a risk minimisation measure which will exclude people who have history severe allergic reactions from being vaccinated with this COVID-19 vaccine. It is reassuring that the decision was made and communicated so promptly.